Indiana, 2004

Tornadoes and Hail in Indiana, April 20, 2004

April 20, 2004 · NWS IND · 9 events in 7 counties and zones

3 low-topped supercell thunderstorms dropped down at least 1 tornado a piece and a total of 6 tornadoes across Central Indiana during the late afternoon and early evening of April 20. All of the tornadoes were F0 or F1 in rating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
9
Property damage
$5.8 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

3 low-topped supercell thunderstorms dropped down at least 1 tornado a piece and a total of 6 tornadoes across Central Indiana during the late afternoon and early evening of April 20. All of the tornadoes were F0 or F1 in rating. The worst damage occurred in Kokomo as 3 homes were damaged and a skating rink and trucking company had significant damage totaling around 3 million dollars. There were also 1 minor injury. The town of Jamestown along the Hendricks/Boone county border also was hit hard with significant damage to a dozen homes totaling 1.65 million dollars. There were also 8 minor injuries, 1 as a result of his semi being overturned along Interstate 74.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 20, 2:50 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 20, 2:50 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
250 PM EST TUE APR 20 2004

.DISCUSSION...UNSETTLED WX PTN XPCTD TO CONT AS SEVERAL SHORT WV
TROFS EMBEDDED IN A GENERALLY ZONAL FLOW CROSS THE AREA OVR THE NEXT
FEW DAYS. A SFC FRONTAL SYS SHOULD OSCILLATE BACK AND FORTH AS THE
DISTURBANCES MOV OVHD. FCST FOCUS CENTERS ON POPS AND TEMPS.

IN THE NR TERM...FNT IN THE PROCESS OF PUSHING BACK N THRU THE AREA.
MOST OF THE SIG LIFT/PCPN HAS PASSED OFF TO THE N...HOWEVER SOME SCT
PCPN LINGERS. NEXT UPPR LVL IMPULSE CURRENTLY LOCATED OVR THE SRN
PLAINS WL MOV INTO THE WRN AREAS DURING THE PRE DAWN HRS OF WED.
THIS WV SHOULD ACT TO ENHANCE PCPN CHCS LT TONIGHT. WL GO WITH CHC/SCT
POPS THRU ABOUT 08Z...THEN HI POPS OVR THE WRN ZONES TAPERING TO CHC
POS OVR THE FAR E.

IN THE LTR PDS...MAIN RIBBON OF LIFT WL GRAD SHFT SE DURG THE MORN
HRS...SO PCPN CHCS WL DIMINISH FM NW TO SE. WL KEEP HI POPS GOING IN
THE SE TAPERING TO CHC POPS FARTHER NW. SFC CDFNT BEGINS TO PUSH
INTO THE NW ZONES WED AFT. ALTHOUGH CONVERGENCE IS WK ALONG
FNT...PROGGED LI/S DOWN TO ABOUT -7 ALONG WITH STEEP MID LVL LAPSE
RATES...A FEW STG STORMS MAY POP VCNTY FNT DURG WED AFT.

FNT MAY SETTLE AS FAR S AS THE OH RVR WED NIGHT BEFORE PUSHING BACK
N ON THURS. WL KEEP CHC POPS GOING WED NIGHT/THURS.

BASED ON LO LVL THICKNESSES...NGM MOS HIGHS ON WED LOOK TOO
COOL...PARTICULARLY OVR THE WRN ZONES. WL RAISE THE GUIDANCE ABOUT 5
DEGS OR SO. REMAINDER OF GUIDANCE DOESN/T LOOK TOO BAD AT THIS PT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JAS
Hazardous weather outlook, Apr 20, 5:12 AM EST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
512 AM EST TUE APR 20 2004

INZ021-028>031-035>049-051>057-060>065-067>072-211003-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
512 AM EST TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL OCCUR TODAY ACROSS CENTRAL INDIANA. SMALL HAIL AND
GUSTY WINDS TO 45 MPH WILL BE POSSIBLE. AN ISOLATED SEVERE
THUNDERSTORM WILL BE POSSIBLE...HOWEVER WIDESPREAD DAMAGING WINDS
AND LARGE HAIL ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL PUSH ACROSS INDIANA ON EARLY WEDNESDAY AND WILL
GENERATE THUNDERSTORMS. THERE IS A SLIGHT RISK THAT SOME OF THESE
STORMS ON WEDNESDAY MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL
BEING THE PRIMARY THREAT ON WEDNESDAY MORNING.

THUNDERSTORMS WILL ALSO BE POSSIBLE ON FRIDAY AND SATURDAY. AT THIS
TIME WIDESPREAD DAMAGING WINDS AND LARGE HAIL ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
ALTHOUGH A FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED...SPOTTERS
SHOULD STAY ALERT TODAY WHEN STORMS APPROACH THEIR AREA AND REPORT
ANY SEVERE OR NEAR SEVERE STORMS.

PUMA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 tornado, 2 hail. Local standard time, as filed.

Tornado, Clinton

When
April 20, 5:15 PM EST to 5:25 PM EST
Where
Clinton County, 5 mi ESE of Frankfort
Rating
F1
Path length
3.8 mi
Path width
50 yd
Property damage
$250,000
Reported by
NWS STORM SURVEY
Coordinates
40.317, -85.833

A low-topped supercell produced an F1 tornado near Frankfort. The tornado destroyed 2 garages and a high school scoreboard and also damaged a barn.

Hail, Putnam

When
April 20, 5:16 PM EST
Where
Putnam County, 1 mi S of Roachdale
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.933, -86.633

Tornado, Hendricks

When
April 20, 5:40 PM EST
Where
Hendricks County, 5 mi N of North Salem
Rating
F1
Path length
0.1 mi
Path width
50 yd
Property damage
$150,000
Reported by
NWS STORM SURVEY
Coordinates
40.267, -86.433

A tornado associated with a low-topped supercell touched down a quarter of a mile south of the Boone/Hendricks county line in Hendricks county. The tornado continued northeast through Jamestown and into Boone county causing significant damage to a dozen homes. 2 homes had their roofs blown completely off and tossed several hundred feet into a corn field. There were 8 minor injuries including one man whose semi was blown over along Interstate 74. Estimated wind speeds were around 110 mph or on the high end of an F1 rating.

Tornado, Boone

When
April 20, 5:40 PM EST to 5:42 PM EST
Where
Boone County, Jamestown
Rating
F1
Path length
1.9 mi
Path width
50 yd
Injuries
8 direct, 0 indirect
Property damage
$1.6 million
Reported by
NWS STORM SURVEY
Coordinates
40.400, -86.233

A tornado associated with a low-topped supercell touched down a quarter of a mile south of the Boone/Hendricks county line in Hendricks county. The tornado continued northeast through Jamestown and into Boone county causing significant damage to a dozen homes. 2 homes had their roofs blown completely off and tossed several hundred feet into a corn field. There were 8 minor injuries including one man whose semi was blown over along Interstate 74. Estimated wind speeds were around 110 mph or on the high end of an F1 rating.

Tornado, Boone

When
April 20, 5:45 PM EST to 5:46 PM EST
Where
Boone County, 4 mi SW of Lebanon
Rating
F0
Path length
0.1 mi
Path width
30 yd
Property damage
$75,000
Reported by
NWS STORM SURVEY
Coordinates
40.483, -86.133

A second tornado, associated with a low-topped supercell that damaged homes in the Jamestown area, touched down in rural Boone county. Eyewitnesses reported funnel clouds and scattered damage along the path.

Tornado, Howard

When
April 20, 5:45 PM EST to 5:46 PM EST
Where
Howard County, 8 mi SW of Kokomo
Rating
F0
Path length
0.2 mi
Path width
50 yd
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
39.833, -86.800

The second in a series of tornadoes associated with an isolated low-topped supercell touched down in rural Howard county 8 miles southwest of Kokomo. The tornado was rated an F0 and destroyed a barn and overturned a grain bin in its brief lifetime.

Tornado, Howard

When
April 20, 6:00 PM EST to 6:05 PM EST
Where
Howard County, Kokomo
Rating
F1
Path length
0.7 mi
Path width
75 yd
Injuries
1 direct, 0 indirect
Property damage
$3.0 million
Reported by
NWS STORM SURVEY
Coordinates
40.133, -86.217

A third in a string of tornadoes associated with an isolated low-topped supercell touched down in Kokomo. The tornado was rated an F1 and severely damaged a skating rink and trucking company. There was also damage to 3 other homes and 1 minor injury reported.

Hail, Hamilton

When
April 20, 6:20 PM EST
Where
Hamilton County, Sheridan
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.017, -86.517

Tornado, Madison

When
April 20, 7:24 PM EST to 7:25 PM EST
Where
Madison County, 4 mi N of Elwood
Rating
F0
Path length
0.2 mi
Path width
50 yd
Property damage
$175,000
Reported by
NWS STORM SURVEY
Coordinates
39.933, -86.650

A weak and brief F0 tornado spawned by a low-topped suprecell touched down just north of Elwood destroying a barn

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyThe tornado archive for Indiana, 2004Warnings in Indiana, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392981, 5392985, 5392896, 5392897, 5392898, 5392982, 5392983, 5392986, 5392984.